West Virginia, 2025

Flooding in West Virginia, February 1 to 2, 2025

February 1 to 2, 2025 · NWS RLX · 11 events in 7 counties and zones

A low pressure system brought widespread rainfall to the area on the 31st of January, initiating flooding in poor drainage areas and along local creeks and streams. While rainfall ended the evening of the 31st, high water and river flooding continued into early February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system brought widespread rainfall to the area on the 31st of January, initiating flooding in poor drainage areas and along local creeks and streams. While rainfall ended the evening of the 31st, high water and river flooding continued into early February. River flooding persisted along the Little Kanawha River through the 1st of February, while the Tygart Valley and Buckhannon Rivers did not recede below flood stage until the morning of the 2nd.

Water rescues occurred in Belington and Junior in Barbour County, Buckhannon in Upshur County, and near Sullivan in Raleigh County. Lingering high water continued to impact several roads, and a rockslide affected one road in Raleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 31, 7:25 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 31, 7:25 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
725 PM EST Fri Jan 31 2025

.SYNOPSIS...
Some rain showers linger this evening, and the river flood
threat continues into Saturday. Dry tomorrow through Monday.
Unseasonably mild most of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 645 PM Friday...

The main area of rain is pushing out to the west roughly on
schedule, so no major updates were needed to POPs for the
initial part of the forecast. Did adjust POPs some overnight to
account for latest short-term guidance on shower activity with
the cold front that pushes south across the region overnight.
With temps dropping late, we could start to see rain mix with
and even change to snow after midnight, and continuing with
whatever lingers into Saturday morning, especially in the
mountains. Latest guidance suggested less of a chance of light
freezing rain or drizzle due to a shallow moist layer, but
can't entirely rule it out, especially in higher terrain.

As of 1245 PM Friday...

Another wave will bring additional rainfall over the area this
afternoon. Flooding is already occurring at many locations and
the additional rainfall could cause additional flooding.
Therefore will continue the Flood Watch.

A cold front will then push through the region tonight. This
will bring an end to the heavier rainfall, but some light
precipitation is possible behind the front into Saturday
morning as the cold air advection squeezes the low level
moisture. Any precipitation would be in the form of light rain
or drizzle in most of the area, although the higher elevations
of the northern West Virginia mountains could become cold enough
for some light snow, or possibly even some light freezing rain.

A high pressure system will then build into the area on
Saturday, bringing dry but cool weather for Saturday afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM Friday...

Sunday still looks to be mostly dry, however, can't completely rule
out some sprinkles, or even a brief light shower as a warm front,
associated with low pressure over the midwest, lifts north across
the area, with the low eventually moving east through Canada on
Monday. Increasing southerly flow on Sunday will result in gusty
winds, and above normal temperatures, with some spots even getting
into the 60s. Cold frontal boundary associated with the low will sag
south into the area late Monday night into Tuesday, with additional
precipitation expected for Tuesday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 100 PM Friday...

Light shower activity expected for Tuesday as cold front sags south
across the area. The front will lift back north across the region
mid week, out ahead of another approaching system, which will lead
to another widespread soaking rain across the area, along with the
potential for thunderstorms. Temperatures will soar well above
normal during this period, with high temperatures by mid to late
week topping out in the 60s across most of the lowlands.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 700 PM Friday...

Most sites have improved some this evening as the main body of
rain pushes east of the area. However, as a cold front pushes
south overnight, IFR and even LIFR ceilings currently over
northern and central Ohio are forecast to spread across the
CWA after midnight and persist into Saturday morning. Some
showers and/or areas of mist could lead to some visibility
restrictions, as well, at times.

Clearing skies then work in from the north and northwest from
mid-morning onward, eventually bringing all sites up to VFR
Saturday afternoon as the clouds break up.

Some gusty winds will continue overnight into Saturday morning,
shifting NW-N'ly as the cold front passes. Winds become light
and in some spots calm later Saturday as high pressure slides
over the region.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and degree of CIG restrictions
tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SAT
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    M    H
EKN CONSISTENCY  H    M    H    M    H    H    M    M    H    H    H    H
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H

AFTER 00Z SUNDAY...
No widespread IFR conditions are expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 PM EST this evening for WVZ005>008-013>016-
     018-024>029-033-034-515-517.
     Flood Watch until 7 AM EST Saturday for WVZ030>032-039-040-516-
     518>526.
OH...Flood Watch until 8 PM EST this evening for OHZ086-087.
KY...Flood Watch until 8 PM EST this evening for KYZ101>103-105.
VA...Flood Watch until 8 PM EST this evening for VAZ004.

&&

SYNOPSIS...FK/RPY/SL
NEAR TERM...FK/RPY
SHORT TERM...SL
LONG TERM...SL
AVIATION...FK
Hazardous weather outlook, Jan 31, 10:30 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1030 PM EST Fri Jan 31 2025

WVZ030>032-039-040-516-518>526-020330-
Lewis-Harrison-Taylor-Upshur-Barbour-Southeast Raleigh-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1030 PM EST Fri Jan 31 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ027>029-033-034-515-517-020330-
Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Northwest Fayette-
1030 PM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for portions of central,
southeast and southern West Virginia.

.DAY ONE...Tonight.

Some rivers and streams may continue to run high or cause localized
flooding issues tonight before dropping tomorrow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-020330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
1030 PM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northern,
southern and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 31, 9:44 PM EST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
944 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Landslide        4 N Bradshaw            37.41N 81.79W
01/31/2025                   McDowell           WV   911 Call Center

            Rockslide being reported on WV-80 at Perkins
            Camp Rd.

&&
Local storm report, Jan 31, 9:48 PM EST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
948 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flood            4 W Pinch               38.40N 81.56W
01/31/2025                   Kanawha            WV   911 Call Center

            The 3800 block of Pennsylvania Ave at Crede
            Dr is shutdown due to high water over the
            road.

&&
Local storm report, Jan 31, 9:50 PM EST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
950 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Flood            1 NNW Shady Spring      37.72N 81.10W
01/31/2025                   Raleigh            WV   911 Call Center

            High water on US-19N at Pioneer Drive.

&&
Local storm report, Jan 31, 10:01 PM EST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1001 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Flood            5 S Coal City           37.61N 81.21W
01/31/2025                   Raleigh            WV   911 Call Center

            High water being reported on a stretch of
            Odd Rd from the 3400 block at Devils
            Backbone Rd to Ravens Ct.

&&
Local storm report, Jan 31, 10:58 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1058 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Landslide        3 SSE Gilbert Creek     37.54N 81.87W
01/31/2025                   Mingo              WV   911 Call Center

            Reports of a landslide on Isaban Mountain Rd
            blocking one lane.

&&
Local storm report, Jan 31, 11:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1146 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     Flood            2 ESE Coal City         37.66N 81.19W
01/31/2025                   Raleigh            WV   911 Call Center

            High water along 1200 block of Whitby Rd. at
            Jonben Fireco Rd.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, McDowell

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
McDowell County, 0.79 mi NNW of Beartown to 0.64 mi W of Garland
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.390, -81.807

The Dry Fork gage at Bradshaw exceeded a bankfull level of 10 feet on the evening of January 31. The river crested around 10.7 feet just after midnight on February 1st and then receded below bankfull during the late morning hours. While out of its banks, flooding occurred near homes along the river downstream of the gage.

Flood, Gilmer

When
February 1, 12:00 AM EST to 7:50 AM EST
Where
Gilmer County, 0.96 mi WNW of Glenville to 0.2 mi NNW of Glenville
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
38.936, -80.846

The Little Kanawha River at Glenville crept above its flood stage of 23 feet on the night of January 31st. After cresting around 24.6 feet during the early morning hours of February 1st, the river returned below flood stage around daybreak. Some minor flooding on Elm Street, Brooklyn Drive, and River Street in Glenville occurred as a result of the river spilling out of its banks.

Flood, Pocahontas

When
February 1, 12:00 AM EST to 2:17 AM EST
Where
Pocahontas County, 1.66 mi NW of Huntersville to 1.22 mi NNW of Huntersville
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.198, -80.040

Knapp Creek at Huntersville exceeded a bankfull level of 9 feet on the night of January 31st. The creek crested around 9.2 feet a few minutes after midnight and then receded below bankfull again during the early morning hours of February 1st. Farmland, fields, and outbuildings adjacent to Knapp Creek and Browns Creek observed flooding while the creek was out of its banks.

Flood, Barbour

When
February 1, 12:00 AM EST to 5:36 AM EST
Where
Barbour County, 0.8 mi S of Audra to 1.03 mi SSW of Audra
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
39.038, -80.071

The Middle Fork Tygart Valley River at Audra exceeded a bankfull level of 11 on feet the morning of January 31st. The river crept up to 11.11 feet just after midnight on February 1st, then receded below bankfull just before sunrise. Impacts observed in the midst of the river spilling out of its banks was some minor flooding of County Route 39 near the bridge.

Flood, Barbour

When
February 1, 12:00 AM EST to February 2, 1:43 PM EST
Where
Barbour County, 0.18 mi ENE of Mc Lean to 0.27 mi NNE of Ford Gage
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
39.031, -79.947

The Tygart Valley River at Belington exceeded its flood stage of 14 feet on the night of January 31st. After cresting around 16.3 feet the next morning, the river returned below flood stage the morning on February 2nd. In downtown Belington, the Willow Street bridge and the intersection of Talbott and Wabash Roads flooded while the river was out of its banks. Around 8 am, a water rescue occurred at the intersection of Talbott and Wabash Roads in Belington. Between 11 am and Noon, another water rescue occurred in Junior near the intersection of West River Avenue and Fox Road.

Flood, Barbour

When
February 1, 12:00 AM EST to 7:30 PM EST
Where
Barbour County, 1.16 mi WNW of Philippi to 0.7 mi WSW of Philippi
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.158, -80.049

The Tygart Valley River at Philippi exceeded its flood stage of 19 feet beginning on the night of January 31st. After cresting around 21.4 feet early the next morning, the river returned below flood stage on the evening of February 1st. While the river was out of its banks, flooding occurred on Chestnut Street, McCartney Street, Sycamore Street and Beech Avenue in downtown Philippi. The Vietnam Veterans Park and the intersection of US 119 and Truck Route 250 also flooded.

Flood, Upshur

When
February 1, 12:00 AM EST to February 2, 12:15 AM EST
Where
Upshur County, 1.23 mi NE of Buckhannon to 1.14 mi NNW of Buckhannon
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
39.011, -80.212

The river gage at the Buckhannon River in Buckhannon exceeded its flood stage of 23 feet around midnight on February 1st. After cresting near 25.2 feet later that morning, the river returned below flood stage that evening. Flooding was observed along several streets in downtown Buckhannon, as well as homes and businesses along the river.

Flood, Raleigh

When
February 1, 12:13 AM EST to 1:00 AM EST
Where
Raleigh County, 1.12 mi WNW of Beaver to 1.11 mi WNW of Beaver
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.754, -81.150

High water was observed along Violet Lane at Ritter Drive.

Flood, Webster

When
February 1, 12:52 AM EST to 10:00 AM EST
Where
Webster County, 0.3 mi SSE of Camden on Gauley to 0.31 mi SE of Camden on Gauley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.366, -80.598

High water occurred at Webster Road and Coon Creek Road.

Flood, Upshur

When
February 1, 1:18 AM EST to 3:20 PM EST
Where
Upshur County, 0.45 mi S of Buckhannon to 0.77 mi S of Buckhannon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.993, -80.230

In Buckhannon, a portion of S Kanawha Street was impassable due to high water. A water rescue was conducted near the Wendy's as a result of the impassable roadway.

Flood, Raleigh

When
February 1, 3:17 AM EST to 7:17 AM EST
Where
Raleigh County, 0.44 mi NE of Sullivan to 0.48 mi NE of Sullivan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.705, -81.195

A water rescue occurred on Sullivan Road at McVey Cemetery Road, Dublin Street, and Woodford Street in Sullivan.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230416, 1230417, 1230418, 1230424, 1230439, 1230444, 1230446, 1231578, 1231584, 1231589, 1231594.